New York, 2014

Flash Flooding in New York, August 13, 2014

August 13, 2014 · NWS OKX · 25 events in 2 counties and zones

A surface low with its associated warm front approached the area early in the morning before partially lifting through. This boundary provided the focus for very heavy rain in an extremely moist air mass and resulted in historic flash flooding on Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A surface low with its associated warm front approached the area early in the morning before partially lifting through. This boundary provided the focus for very heavy rain in an extremely moist air mass and resulted in historic flash flooding on Long Island. New York State's 24 hour rainfall record was broken with 13.78 inches of rainfall being reported by the Automated Surface Observing System at Islip MacArthur Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 12:54 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 12:54 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
154 AM EDT WED AUG 13 2014

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL TRACK INTO SOUTHERN CANADA
TONIGHT. SECONDARY LOW PRESSURE WILL DEVELOP NEAR THE DELMARVA
PENINSULA TONIGHT AND TRACK INTO THE AREA BY WEDNESDAY MORNING AND
ACROSS SOUTHERN NEW ENGLAND WEDNESDAY NIGHT. AN UPPER LEVEL
DISTURBANCE WILL PASS ACROSS ON THURSDAY...THEN HIGH PRESSURE WILL
BUILD IN FOR FRIDAY AND SATURDAY. A WEAK COLD FRONT WILL APPROACH
ON SUNDAY...AND PASS THROUGH SUNDAY NIGHT. WEAK HIGH PRESSURE WILL
RETURN FOR MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
UPPER LEVEL TROUGH PIVOTING THROUGH THE GREAT LAKES THIS
EVENING...EVENTUALLY BECOMING NEGATIVELY TILTED DURING THE DAY WED.
A PIECE OF VORTICITY ENERGY...SWINGING THROUGH THE BASE OF THE
TROUGH HAS RESULTED IN THE DEVELOPMENT OF A SECONDARY LOW OVER THE
MID ATLANTIC. THIS SECONDARY LOW PRESSURE SYSTEM IS STILL EXPECTED
TO MOVE NORTHEAST...PASSING OVER THE LOCAL AREA DURING THE DAY ON
WEDNESDAY. AN INCREASE OF MOISTURE WILL BE USHERED INTO THE
REGION...THANKS TO THE DEVELOPMENT OF A LOW LEVEL JET. PWATS WILL
INCREASE TO NEAR 2 INCHES. WITH THE INCREASED MOISTURE...HIGH
RAINFALL RATES CAN BE EXPECTED...BETWEEN 1-2 INCHES/HOUR. WILL BE
MONITORING TO SEE IF THE 70 DEGREE DEW PTS DO INDEED NUDGE INTO
THE AREA...AS INDICATIVE ON THE 18Z NAM. 02Z OBS STILL SHOWING DEW
PTS HOVERING IN THE UPPER 60S...SO WILL HAVE TO WATCH. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH
WEDNESDAY AFTERNOON.

02Z RADAR REFLECTIVITY SHOWING LIGHT-MOD RAIN MOVING INTO NYC
METRO/LI AREA...WITH BULK OF HEAVIER PCPN STILL OVER SOUTHERN NJ.
STILL EXPECTING THIS HEAVIEST RAIN TO ARRIVE BETWEEN 08-13Z. INCREASED
WINDS WITH GUSTS UP TO 30 MPH STILL PSBL DURING THE MORNING HOURS AS
THE LATEST BUFKIT SOUNDINGS INDICATING STRONGER WINDS ALOFT THAT
COULD POTENTIALLY MIX DOWN...ESP IN THE PERIODS OF HEAVIER RAINS.

HIGH TIDE COINCIDING WITH HEAVY RAIN TONIGHT WILL EXACERBATE THE
FLOODING SITUATION. SEE HYDRO AND TIDES/COASTAL FLOODING SECTIONS
FOR MORE INFORMATION.

ALSO...WITH MARGINAL INSTABILITY OVERNIGHT THERE IS THE POTENTIAL
FOR A FEW STRONG THUNDERSTORMS TO DEVELOP. SOME OF THESE STORMS WILL
BE CAPABLE OF DAMAGING WINDS...OR EVEN A BRIEF TORNADO DURING THE
MORNING HOURS ALONG THE WARM FRONT. THE MAIN TIME FRAME FOR THIS
THREAT WILL BE 08-12Z.

MOST OF THE HEAVY RAIN WILL COME TO AN END ACROSS THE WESTERN HALF
OF THE FORECAST BY EARLY AFTERNOON. SOME MODERATE TO LOCALLY HEAVY
RAIN WILL CONTINUE ACROSS THE EASTERN SECTIONS.

TEMPERATURES TONIGHT WILL FALL INTO THE MIDDLE 60S TO NEAR 70. ON
WEDNESDAY...HIGHS WILL REACH THE UPPER 70S TO LOWER 80S.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
LOW PRESSURE MOVES AWAY FROM THE REGION WEDNESDAY NIGHT. ANY
LEFTOVER PRECIPITATION WILL END WITH MUCH DRIER AIR MOVING INTO THE
REGION. SKIES WILL CLEAR AND LOWS WILL FALL INTO THE 50S AND LOWER
TO MID 60S.

THERE IS A MODERATE RISK FOR RIP CURRENT DEVELOPMENT ALONG THE
ATLANTIC OCEAN BEACHES...MAINLY IN THE MORNING AND EARLY
AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A FAIRLY STRONG MID LEVEL VORT MAX WILL PIVOT AROUND A CLOSED UPPER
LOW OVER SRN QUEBEC THU AFTERNOON/EVENING...WITH ENOUGH MOISTURE
PRESENT TO SPARK ISOLD TO WIDELY SCT SHOWERS DURING THAT TIME.
THEREAFTER...HIGH PRESSURE SHOULD DOMINATE INTO SUNDAY AS THE CLOSED
LOW SLOWLY RETREATS E-NE TOWARD THE CANADIAN MARITIMES BY SUNDAY
MORNING...PLACING THE AREA UNDER MID LEVEL CONFLUENCE ON ITS BACK
SIDE.

ANOTHER SHORTWAVE PIVOTING AROUND THE CLOSED LOW ON SUNDAY WILL DRAG
A WEAK COLD FRONT SE TOWARD THE AREA...WITH SCT SHOWERS/ISOLD TSTMS
POSSIBLE. ECMWF BRINGS PRECIP IN EARLY BUT INSTEAD TIMED CONVECTION
PER CLIMATOLOGY...BEGINNING INLAND EARLY IN THE AFTERNOON AND
SPREADING SE TOWARD THE COAST BY LATE AFTERNOON.

WEAK HIGH PRESSURE SHOULD FOLLOW IN THE WAKE OF THE COLD FRONT FOR
MON-TUE. GFS IS QUICK TO BRING A FRONTAL SYSTEM TO OUR DOORSTEP ON
TUE...SO FCST SLIGHT CHANCE POP FOR AFTERNOON SHOWERS.

TEMPS SHOULD RUN A FEW DEG BELOW AVG FOR THU-FRI...THEN RUN CLOSER
TO BUT JUST SHY OF AVG FOR SAT-MON...AND NEAR AVG FOR TUE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A COMPLEX LOW PRESSURE SYSTEM MOVES THROUGH THE TERMINALS THROUGH
MID AFTERNOON TODAY. MVFR CONDITIONS ARE EXPECTED IN SHOWERS WITH
IFR CONDITIONS LIKELY IN HEAVIER SHOWERS THROUGH EARLY THIS
MORNING...12Z TO 14Z. WITH A LOW LEVEL JET OF 35KT TO 40KT MOVING
THROUGH HIGHER GUSTS TO 35 KT WILL ALSO BE LIKELY IN THE HEAVIER
SHOWERS. THERE IS A LOW CHANCE OF THUNDER THROUGH 12Z...WITH LOW
COVERAGE AND UNCERTAINTY IN TIMING NOT INCLUDED IN THE FORECAST.

SOUTHEAST TO SOUTH WIND WILL SHIFT TO THE SOUTHWEST AND WEST LATE
THIS MORNING INTO THIS AFTERNOON AND THE LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA AND CONDITIONS IMPROVE TO VFR.

AMENDMENTS WILL BE LIKELY FOR TIMING AND CONDITIONS THROUGH THIS
MORNING.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.WED NIGHT-SAT...VFR.
.SUN...VFR. CHANCE OF SHOWERS.

&&

.MARINE...
INCREASING S-SW FLOW AHEAD OF AN APPROACHING FRONTAL SYSTEM SHOULD
BUILD OCEAN SEAS TO SCA LEVELS LATE THIS EVENING. WINDS WILL
INCREASE...WITH GUSTS BETWEEN 25-30 KT. A FEW GUSTS MAY APPROACH
GALE FORCE DURING THE EARLY MORNING HOURS...BUT FOR NOW WILL KEEP
SPEEDS BELOW 35KT. SCA CONTINUES FOR ALL WATERS TONIGHT...AND MOST
WATERS THROUGH WEDNESDAY AFTERNOON.

WINDS WILL DIMINISH WEDNESDAY AFTERNOON/EVENING...AND SEAS WILL
START TO SLOWLY SUBSIDE THROUGH WEDNESDAY NIGHT.

LINGERING SCA LEVEL OCEAN SEAS OUT EAST THU MORNING PER WAVEWATCH
SHOULD SUBSIDE BY THU MORNING...BUT THOSE SEAS WILL NOT BE
COMPLETELY OUT OF THE WOODS UNTIL LATE THU NIGHT...AS A PD OF
INCREASED WSW FLOW AHEAD OF AN UPPER LEVEL DISTURBANCE PASSING
ACROSS DURING THU AFTERNOON/EVE COULD BRIEFLY PUSH OCEAN SEAS OUT
EAST BACK TO 5 FT.

&&

.HYDROLOGY...
THERE IS INCREASING LIKELIHOOD OF A WIDESPREAD 2 TO 3 INCH
RAINFALL WITH LOCAL AMTS TO OVER 4 INCHES WITH THE HEAVIEST AMOUNTS
FALLING LATE TONIGHT INTO WEDNESDAY MORNING. VERY LOW CONFIDENCE
OF 5-6 INCHES BUT CANNOT COMPLETELY RULE OUT. RAINFALL RATES COULD
APPROACH 2 INCHES PER HOUR DURING THE PERIOD OF HEAVIEST
RAINFALL...GENERALLY 08-13Z. A FLASH FLOOD WATCH REMAINS IN EFFECT
TO ADDRESS POTENTIAL FOR SIGNIFICANT URBAN FLOODING AND ALSO
FLOODING OF SOME SMALL STREAMS. HIGH TIDES ALONG THE COAST COULD
COMBINE WITH HEAVY RAIN TO EXACERBATE PROBLEMS IN LOW LYING
COASTAL SECTIONS.

DRY CONDS ARE THEN EXPECTED FOR THE END OF THE WEEK AND OVER THE
WEEKEND.

&&

.TIDES/COASTAL FLOODING...
WIDESPREAD MINOR COASTAL FLOODING EXPECTED WITH THE HIGH TIDE CYCLE
TONIGHT WITH A PERSISTENT AND STRENGTHENING SE FLOW AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM...AND IN COMBINATION WITH ONGOING
HEAVY RAIN. THERE IS THE POTENTIAL FOR LOCALIZED MODERATE INUNDATION
ALONG THE SOUTH SHORE OF QUEENS AND NASSAU COUNTY WHERE ONLY
1.5-1.75 FT SURGE IS NEEDED TO REACH MODERATE THRESHOLDS.

WILL CONTINUE THE COASTAL FLOOD ADVISORY FROM 9PM-1AM FOR OCEAN
AREAS AND FROM 11PM-3AM FOR LI SOUND AREAS. GENERALLY EXPECTING
0.5-1 FT DEPARTURES FOR THE OCEAN ZONES AND 1-1.5 FT DEPARTURES FOR
LI SOUND. ONCE THIS HIGH TIDE CYCLE ENDS...WILL EVALUATE THE
FUTURE HIGH TIDE CYCLES...WITH THE POTENTIAL OF MINOR THRESHOLDS
BEING MET AGAIN ONCE AGAIN DURING THE HIGH TIDE CYCLE WED
MORNING/EARLY AFTN.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR CTZ005>012.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EDT EARLY THIS MORNING FOR
     CTZ009-010.
NY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ067>075-
     078>081-176>179.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EDT EARLY THIS MORNING FOR
     NYZ071-073-078-176-177.
NJ...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NJZ002-004-006-
     103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THIS MORNING FOR ANZ335-
     338-345.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR ANZ330-
     340.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ355.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ350-353.

&&
Hazardous weather outlook, Aug 12, 3:05 PM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
405 PM EDT TUE AUG 12 2014

CTZ005>008-011-012-NJZ002-004-103>105-107-NYZ067>070-072-079-081-
132015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-NEW YORK (MANHATTAN)-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
405 PM EDT TUE AUG 12 2014

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-106-108-NYZ074-075-080-178-179-132015-
HUDSON-EASTERN ESSEX-EASTERN UNION-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
405 PM EDT TUE AUG 12 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-010-NYZ071-073-078-176-177-132015-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-BRONX-
NORTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
405 PM EDT TUE AUG 12 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM
EDT WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-132015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
405 PM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 50 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

25 flash flood. Local standard time, as filed.

Flash Flood, Nassau

When
August 13, 2:58 AM EST to 4:45 AM EST
Where
Nassau County, 0.68 mi S of (Frg)farmingdale Arp to 1.66 mi SSW of (Frg)farmingdale Arp
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.720, -73.422

Route 110 was closed due to flooding between Route 109 and Ruland Rd. in East Farmingdale. Storm total rainfall amounts reported in Nassau County ranged from 0.98 inches in Malverne to 8.20 inches in Massapequa.

Flash Flood, Nassau

When
August 13, 3:03 AM EST to 4:45 AM EST
Where
Nassau County, 0.52 mi E of Arlyn Oaks to 0.54 mi WNW of Crown Vlg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.679, -73.440

Sunrise Highway was closed between Carmans Rd. and Unqua Rd. in Massapequa due to flooding.

Flash Flood, Nassau

When
August 13, 3:25 AM EST to 4:45 AM EST
Where
Nassau County, 0.45 mi WSW of Jericho to 0.51 mi W of Jericho
Cause
Heavy Rain
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.779, -73.538

All lanes were closed on the Northern State Parkway at exit 35 in Jericho due to flooding. Damage costs were provided by the Town of Oyster Bay for pump out operations and minor roof repairs. However, there was likely millions of dollars of damage in Nassau County as a result of this event.

Flash Flood, Suffolk

When
August 13, 4:01 AM EST to 4:45 AM EST
Where
Suffolk County, 1.33 mi N of Pine Aire to 0.81 mi N of Pine Aire
Cause
Heavy Rain
Property damage
$35 million
Reported by
Broadcast Media
Coordinates
40.799, -73.278

The Sagtikos Parkway southbound was closed at Exit S2, Crooked Hill Rd., in Brentwood due to flooding. Storm total rainfall amounts reported in Suffolk County ranged from 0.14 inches in Montauk to 13.27 inches at Islip/MacArthur Airport with a 24 hour rainfall record of 13.78 inches at MacArthur Airport which broke the New York State record. Damage amounts are validated costs of damage assessment inspections of municipal property, $11.7 million, and $23.5 million for small business administration loans as a result of the FEMA private property and business damage assessment. This information was provided by the Suffolk County Office of Emergency Management.

Flash Flood, Suffolk

When
August 13, 4:01 AM EST to 8:15 AM EST
Where
Suffolk County, 1.67 mi NNW of East Half Hollow Hil to 1.06 mi NNW of East Half Hollow Hil
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.803, -73.331

The westbound Long Island Expressway was closed between exits 51 and 50 in Dix Hills due to flooding.

Flash Flood, Nassau

When
August 13, 4:25 AM EST to 4:45 AM EST
Where
Nassau County, 1.26 mi NNE of Bethpage to 0.78 mi NNE of Bethpage
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.747, -73.473

The Seaford-Oyster Bay Expressway was closed at Powell Ave. in Bethpage due to flooding.

Flash Flood, Suffolk

When
August 13, 4:30 AM EST to 8:15 AM EST
Where
Suffolk County, 0.51 mi SW of Lake Grove to 0.63 mi SW of Lake Grove
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.844, -73.136

The local fire department deployed boats to rescue trapped vehicle occupants in Nesconset at the intersection of Nichols Rd. and Roy Dr.

Flash Flood, Suffolk

When
August 13, 4:41 AM EST to 8:15 AM EST
Where
Suffolk County, 1.66 mi NE of Commack to 0.9 mi NE of Commack
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.846, -73.257

Jericho Turnpike was closed in both directions in Commack due to flooding.

Flash Flood, Suffolk

When
August 13, 4:42 AM EST to 8:15 AM EST
Where
Suffolk County, 0.95 mi WNW of East Moriches to 0.47 mi WNW of East Moriches
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.824, -72.797

Sunrise Highway was closed at Railroad Ave. in Manorville due to flooding.

Flash Flood, Suffolk

When
August 13, 5:10 AM EST to 8:15 AM EST
Where
Suffolk County, 0.42 mi NNE of Smithtown to 0.39 mi NE of Smithtown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.855, -73.196

The intersection of Route 25 and Maple Ave. in Smithtown was closed due to flooding.

Flash Flood, Suffolk

When
August 13, 5:30 AM EST to 8:15 AM EST
Where
Suffolk County, 1.05 mi NNE of West Babylon to 0.9 mi NNE of West Babylon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.733, -73.341

The Southern State Parkway was closed with cars stranded in high water at exit 37 in West Babylon.

Flash Flood, Suffolk

When
August 13, 5:45 AM EST to 8:15 AM EST
Where
Suffolk County, 1.01 mi ESE of Ronkonkoma to 0.97 mi ESE of Ronkonkoma
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.815, -73.112

An estimated six to twelve inches of water was flowing at the intersection of Ronkonkoma Ave. and Waltess Rd. in Ronkonkoma.

Flash Flood, Suffolk

When
August 13, 5:53 AM EST to 8:15 AM EST
Where
Suffolk County, 1.14 mi N of Bay Shr to 1.26 mi N of Bay Shr
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.736, -73.247

Sunrise Highway was completely flooded with cars stranded in high water in front of the South Shore Mall in Bayshore.

Flash Flood, Suffolk

When
August 13, 5:59 AM EST to 8:15 AM EST
Where
Suffolk County, 0.07 mi NW of Holtsville to 0.44 mi SW of Holtsville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.821, -73.051

Cars were stuck in high water on both the northbound and southbound ramps from the eastbound Long Island Expressway to Nicholls Rd. in Holtsville.

Flash Flood, Suffolk

When
August 13, 6:16 AM EST to 8:15 AM EST
Where
Suffolk County, 0.59 mi W of Babylon to 0.9 mi W of Babylon
Cause
Heavy Rain
Reported by
Public
Coordinates
40.699, -73.331

An estimated three feet of standing water accumulated on Livingston Ave. in Babylon.

Flash Flood, Suffolk

When
August 13, 6:20 AM EST to 8:15 AM EST
Where
Suffolk County, 1.07 mi NE of Sound Beach to 1.01 mi NE of Sound Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
40.962, -72.938

Multiple cars were stuck in high water at the intersection of Hallock Landing Rd. and Culross Dr. in Rocky Point.

Flash Flood, Suffolk

When
August 13, 6:23 AM EST to 8:15 AM EST
Where
Suffolk County, 0.53 mi WSW of Amityville to 0.92 mi WSW of Amityville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.678, -73.410

Six to ten inches of flowing water accumulated on Union Ave. in Amityville.

Flash Flood, Suffolk

When
August 13, 6:24 AM EST to 8:15 AM EST
Where
Suffolk County, 1.15 mi SSE of North Great River to 0.97 mi S of Islip Terrace
Cause
Heavy Rain
Reported by
Public
Coordinates
40.754, -73.176

An estimated two feet of standing water accumulated on Lagoon Place in East Islip while water was up to the mailboxes on Argosy St. in Islip Terrace.

Flash Flood, Suffolk

When
August 13, 6:26 AM EST to 8:15 AM EST
Where
Suffolk County, 0.07 mi W of Lake Grove to 1.38 mi WSW of Lake Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
40.850, -73.131

Browns Rd. in Nesconset was closed with two cars stuck in flood waters.

Flash Flood, Suffolk

When
August 13, 6:51 AM EST to 8:15 AM EST
Where
Suffolk County, 0.42 mi NNW of Bay Shr to 0.32 mi NW of Bay Shr
Cause
Heavy Rain
Reported by
Public
Coordinates
40.726, -73.253

Two feet of standing water accumulated in the parking lot of the Bayshore train station in Bayshore.

Flash Flood, Suffolk

When
August 13, 7:11 AM EST to 8:15 AM EST
Where
Suffolk County, 1.19 mi NNW of Selden to 1.15 mi NNW of Selden
Cause
Heavy Rain
Reported by
Public
Coordinates
40.867, -73.035

A car was fully submerged in flood waters at the intersection of Blue Point Rd. and Middle Country Rd. in Selden.

Flash Flood, Suffolk

When
August 13, 7:25 AM EST to 8:15 AM EST
Where
Suffolk County, 1.06 mi NNW of Bay Shr to 1 mi NE of West Bay Shr
Cause
Heavy Rain
Reported by
Public
Coordinates
40.734, -73.258

Sunrise Highway and the Service Road at 5th Ave., exit 43, in Bayshore was closed due to flooding.

Flash Flood, Suffolk

When
August 13, 7:25 AM EST to 8:15 AM EST
Where
Suffolk County, 0.82 mi N of (Isp)mc Arthur Fld I to 0.81 mi N of (Isp)mc Arthur Fld I
Cause
Heavy Rain
Reported by
Public
Coordinates
40.812, -73.103

Two cars were stuck in flood waters at the intersection of Union Ave. and Mill Rd. in Holbrook.

Flash Flood, Suffolk

When
August 13, 7:30 AM EST to 8:15 AM EST
Where
Suffolk County, 1.38 mi S of Wildwood to 1.83 mi E of Wading River
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.950, -72.802

There was a partial collapse of the westbound lane of Hulse Landing Rd. between Route 25A and Sound Ave. in Wading River.

Flash Flood, Suffolk

When
August 13, 7:49 AM EST to 8:15 AM EST
Where
Suffolk County, 1.71 mi ESE of Hauppauge to 0.73 mi ESE of Hauppauge
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.810, -73.170

The Long Island Expressway was closed at exit 57 in Islandia due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542771, 542828, 542773, 542776, 542789, 542830, 542777, 542785, 542786, 542787, 542831, 542790, 542792, 542793, 542795, 542796, 542797, 542798, 542799, 542802, 542803, 542804, 542806, 542814, 542826.